# SDR CA130313007

- Difficulty date: March 12, 2013
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Beech 1900C
- Aircraft time: 35,569 hours
- Engine: Pwa PT6A65B
- Propeller: Hartzl HCB4MP3
- System (JASC): 2397 · Communications System Wiring
- Part: Jack
- Part number: SWCS12B
- Condition: Bent
- Location: Microphone
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

(CAN) PRIOR TO LEVELING OFF FOR CRUISE, BOTH PILOTS BEGAN TO HEAR A CLICKING NOISE THROUGH THEIR HEADSETS FOLLOWED BY AN ODOR OF ELECTRICAL BURNING.  LT SEAT PILOT REALIZED HE WAS NOT ABLE TO HEAR THROUGH HIS HEADSET.  BOTH CREW MEMBERS CHECKED TO SEE IF THEIR INDIVIDUAL HEADSET WAS THE CAUSE OF THE PROBLEM. AFTER REALIZING LT SEAT PILOTS HEADSET WAS UNUSABLE COMBINED WITH THE STRONG ODOR OF ELETRICAL BURNING, A DECISION WAS MADE TO RETURN TO DEPARTURE. DUE TO NO VISABLE SMOKE IN THE ACFT, THE CREW ELECTED TO RETURN TO DEPARTURE.  DURING TROUBLESHOOTING, A COUPLE PASSENGERS BROUGHT UP THEIR CONCERN OF THE BURNING ODOR TO THE PILOTS.  ONCE ESTABLISHED BACK TO DEPARTURE, THE LT SEAT PILOT WENT BACK IN THE CABIN TO ASSESS THE BURNING ODOR AND ALSO BRIEF AND UPDATE THE PASSENGERS.  AN EMERGENCY WAS NOT IMMEDIATELY DECLARED, BUT UPON REALIZING THE ODOR WAS NOT SUBSIDING AN EMERGENCY WAS DECLARED.  SMOKE IN COCKPIT, AND REMOVAL CHECKLIST WAS COMPLETED WITH SOME ITEMS DEFFERED AS THERE WAS NO VISABLE SMOKE AT THE TIME.   RUNWAY 12 WAS OFFERED BY ATC WHICH WE ELECTED TO USE.  ARRIVAL AND LANDING WERE UNEVENTFUL, FOLLOWED BY A REGULAR TAXI INTO THE SOUTH TERMINAL.  MAINTENANCE TRACED THE ELECTRICAL BURNING ODOR, FOUND IT COMING FROM THE PILOT SIDE AUDIO CONTROL AMPLIFIER.  VERIFIED POWER AND GROUND AT PROPER PINS ON CONNECTORS J1 AND J2 OF THE ACFT WIRING TO THE AMPLIFIER AS WELL AS ANY SHORTS.  THEY INSPECTED CONNECTORS AND LOCAL WIRING FOR VISUAL DAMAGE. FOUND PILOT MIC JACK ASSY KEY LINE IN CONTACT WITH MIC HI LINE.  THIS CAUSED THE AMPLIFIER TO SHORT OUT INTERNALLY.  ADJUSTED MIC JACK AND REASSEMBLED.  REMOVED AMPLIFIER, PN MODEL-407, SN 426.  INSTALLED AMPLIFIER PN MODEL-437, SN X149, HWO-00046 AND TESTED PILOT AND COPILOT AUDIO CONTROL SYSTEM SERVICEABLE.
